Alert archive / Idaho / Red Flag Warnings in 2021
Red Flag Warning 17, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 15, 2021, 1:09 PM MDT for 6 counties in Idaho. It took effect at Jul 15, 2021, 2:00 PM MDT. It was in force for 37 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 2021, 1:09 PM MDT (19:09 UTC)
- In effect from
- Jul 15, 2021, 2:00 PM MDT
- Expired
- Jul 17, 2021, 3:00 AM MDT
- In force
- 37 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Boise County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID
The radar
The Boise radar (KCBX), 162 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:36 PM MDT | NON-TSTM WND GST 61 | 3 Sw Salmon, ID | MESONET STATION SMYI1 SALMON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3931 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531 WWUS85 KPIH 151909 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 109 PM MDT Thu Jul 15 2021 IDZ422-475-161200- /O.NEW.KPIH.FW.W.0017.210715T2000Z-210717T1300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- 109 PM MDT Thu Jul 15 2021 ...RED FLAG WARNING IN EFFECT UNTIL 7 AM MDT SATURDAY FOR HIGH HAINES INDEX OF 6 FOR FIRE WEATHER ZONES 422 AND 475... The National Weather Service in Pocatello has issued a Red Flag Warning for high haines index of 6, which is in effect until 7 AM MDT Saturday. * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF and Fire Weather Zone 475 East Salmon River Mountains/Salmon NF. * TIMING...Through 7 AM Saturday. * WINDS...West 5 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * LIGHTNING...Isolated storms this afternoon and evening. Potential gusts up to 30 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
3 follow-up statements
045 WWUS85 KPIH 161008 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 408 AM MDT Fri Jul 16 2021 IDZ422-475-162100- /O.CON.KPIH.FW.W.0017.000000T0000Z-210717T1300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- 408 AM MDT Fri Jul 16 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM MDT SATURDAY FOR HIGH HAINES INDEX OF 6 FOR FIRE WEATHER ZONES 422 AND 475... * AFFECTED AREA...Fire Weather Zone 422 covering the Sawtooth Range/Northern Sawtooth National Forest, and Fire Weather Zone 475 covering the East Salmon River Mountains/Salmon National Forest. * TIMING...Through 7 AM Saturday. * WINDS...West 5 to 15 MPH with gusts up to 25 MPH. * RELATIVE HUMIDITY...As low as 10 percent at lower elevations and as low as 20 percent at upper slopes and peaks. * LIGHTNING...Isolated thunderstorms this afternoon and evening across Zone 475, especially between 2 PM and 8 PM. Potential wind gusts over 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on any one or more of these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent combined with wind gusts of at least 25 MPH in the mountains or 30 MPH in the Snake Plain. - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
572 WWUS85 KPIH 162001 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 201 PM MDT Fri Jul 16 2021 IDZ422-475-171200- /O.CON.KPIH.FW.W.0017.000000T0000Z-210717T1300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- 201 PM MDT Fri Jul 16 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM MDT SATURDAY FOR HIGH HAINES INDEX OF 6 FOR FIRE WEATHER ZONES 422 AND 475... * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF and Fire Weather Zone 475 East Salmon River Mountains/Salmon NF. * TIMING...Through 7 AM Saturday. * WINDS...Southwest 5 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * LIGHTNING...Isolated thunderstorms this afternoon and evening across Zone 475, especially between 2 PM and 8 PM. Potential wind gusts over 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on any one or more of these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent combined with wind gusts of at least 25 MPH in the mountains or 30 MPH in the Snake Plain. - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
791 WWUS85 KPIH 170900 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 300 AM MDT Sat Jul 17 2021 IDZ422-475-171000- /O.CAN.KPIH.FW.W.0017.000000T0000Z-210717T1300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- 300 AM MDT Sat Jul 17 2021 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 422 AND 475... The National Weather Service in Pocatello has canceled the Red Flag Warning. A Haines Index of 6 continues with extremely low afternoon humidity for most of central and eastern Idaho. Expect large growth rates and high intensity on established fires and rapid growth for new wildfires. $$ Messick
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 15, 3:01 AM MDT, 10 hours 8 minutes earlier.
Area forecast discussion, Jul 15, 3:01 AM MDT, 10 hours 8 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 301 AM MDT Thu Jul 15 2021 .DISCUSSION... Hi-res CAMs are becoming a bit more aggressive with the potential for isolated to perhaps scattered thunderstorm coverage later this afternoon. Primary area of focus will be across the Central Mountains and into the eastern Highlands. While rain is certainly needed, the trade-off would be the increased fire weather concerns associated with fire-starts from cloud-to-ground lightning strikes. Temperatures will remain hot, about 5 degrees above climo, today although smoke from regional fires could cause a slight reduction in max potential heating. On Friday, will likely see a few more isolated thunderstorms develop in the far SE corner of the Gem State but this will be the last chance for any precip for at least a few days. As we move into the weekend, confidence is high in strong high pressure expanding over the area out of the Desert SW and bringing hot weather back to the area. Sunday and Monday will likely be the hottest days of the forecast period with Heat Advisories/Warnings likely being needed for portions of eastern Idaho. Models continue to trend upward with forecast temps with the deterministic runs of both the GFS and ECMWF now calling for all-time record highs in Pocatello and Idaho Falls. These 100+ temperatures are also supported by nearly ALL of the model's respective ensemble members. That being said, confidence is starting to increase in this potential but for now the current forecast keeps forecast highs around 100 across the Snake Plain as wildfire smoke could damper temps some. Monsoonal moisture looks to push into the area starting late Monday and continue for a few days as moisture moves up along with western edge of the ridge. McKaughan && .AVIATION... VFR conditions expected through the forecast period outside of any reduced visibilities from smoke associated with regional wildfires. Could see some reduced VSBYs but this is not expressed in the forecast at this time given the low confidence. Winds today will become a bit more breezy, namely at KPIH and KSUN. Expecting some thunderstorms to develop during the afternoon and evening hours but should avoid most terminals with KDIJ being the likely exception to this. There will continue VCTS mention with some localized MVFR/IFR reductions possible in thunderstorms. McKaughan && .FIRE WEATHER... A hot/dry pattern continues, with iso t-storms after about 2 PM today for all zones except perhaps 422/425 where potential will be lowest. Coverage may flirt with sct thresholds across mntn areas north/east/south of the Snake Plain, with a few storms perhaps lingering after midnight in 410/411/413. Storms will be dry with lightning and gusty winds. Except a repeat performance Fri afternoon/eve except less coverage. After a dry weekend with increasing heat, monsoon moisture and resultant t-storm chances increase next week, especially from Tue onward. - KSmith && .AIR STAGNATION... The accumulation of smoke from distant fires in NE California, SRN Oregon, and SE Washington as well as fires in the CNTRL Idaho mountains may produce moderate to unhealthy air quality conditions across portions of SE Idaho as the flow aloft continues to advect smoke from these fires east into our area. && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:44 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 31 min |
| Jul 15, 5:14 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 61 min |
Nearby
Red Flag Warnings in Idaho, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.